Can Adderall Cause Sleep Issues in Teens with ADHD?

Teenage boy (16-17) sleeping in bed
Tetra Images/Tetra Images/Getty Images

Sleep issues in children and adolescents with ADHD are a common occurrence. Sometimes the stimulant medication affects sleep. Other times the restlessness that accompanies ADHD causes difficulty falling asleep. Either way, your son or daughter is likely to experience challenges related to sleep deprivation, which can include lack of focus and mood issues. In the long run, children and teens who are sleep deprived may "crash," requiring very long periods of sleep in order to catch up on the rest they need.

What's the key to helping your child to sleep? Your challenge is to find a happy medium between 1) when your child's medication has completely worn off (making him too restless for sleep) and 2) when your child's medication is in effect but still too stimulating for sleep. This process may take some trial and error, but with your doctor's help and your child's involvement you can resolve the problem.

Sleep Deprivation and Teens

Studies have shown that adolescents require 8.5 to 9.25 hours of sleep per night, but our teenagers often get considerably less. Helene A. Emsellem, MD, is the director for The Center for Sleep & Wake Disorders in Chevy Chase, Maryland. She is also the author of Snooze…or Lose! Ten ‘No-War’ Ways to Improve Your Teen’s Sleep Habits. “The restriction in total sleep time experienced by teens worsens as they progress through high school,” notes Dr. Emsellem, “with 12th graders significantly more sleep restricted than 7th graders.

‘Crashes’ are inevitable and may occur far more frequently than every four months.”

Sleep and ADHD

Dr. Emsellem says that it is important to be aware of the symptomatic overlap between ADD/ADHD and sleep restriction. “Difficulty with attention, focus and concentration are key symptoms of both sleepiness and ADD/ADHD.

The presence of sleep restriction will aggravate ADD/ADHD symptoms. If the worsened symptoms are managed with higher medication doses rather than with the much needed sleep then symptoms may snowball.”

How To Help Your Child Get the Sleep -- and Medication -- He Needs

Be sure to talk with your child’s doctor about your concerns. It may be that he or she can adjust the dosage and timing of the medication. This is particularly important “to avoid the spill-over effects in the evening hours which may make it difficult for your teen to wind down and fall asleep,” notes Dr. Emsellem. “It may be a challenge to adjust for adequate dosage to allow for evening studying, yet not interfere with sleep onset.” These are all issues you will want to discuss with the doctor.

Additional Reading:


Helene A. Emsellem, MD. “Re: Request for Expert Quotes.” Email to Keath Low. 12 Dec. 07.

Continue Reading